Purchase this article with an account.
H. Fujiwara, T. Matsuo, K. Takahashi, A. Tada, C. Okada, N. Kawata, H. Ohtsuki; Antituberculous Drugs–Induced Optic Neuropathy . Invest. Ophthalmol. Vis. Sci. 2006;47(13):768.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
We investigated clinical features of antituberculous drugs–induced optic neuropathy.
Medical charts of 372 patients (263 men and 109 women, mean age: 66 ± 18 years) who received antituberculous drugs at the National Hospital Organization Minami–okayama Medical Center between January 2000 and August 2005 were reviewed retrospectively. Antituberculous drugs–induced optic neuropathy was noted in 13 patients (5 men and 8 women, mean age: 71 ± 10 years). Three patients had recurrent tuberculosis. In these 13 patients, the duration and dose of antituberculous drugs before the onset of visual impairment, the extent of the impairment, the time required for recovery, the extent of recovery, and the other ophthalmologic complications were retrospectively investigated. The onset of symptomatic visual acuity reduction and color vision abnormality as well as the onset of the decrease in central fusion frequency were regarded as the onset of visual impairment.
Antituberculous drugs administered at the onset of visual impairment were isoniazid (INH) + refampicin (RFP) + ethambutol (EB) in 11 patients, and INH + RFP in 2. The drugs identified as responsible for visual impairment were INH in 2 patients, EB in 6, and INH and/or EB in 5. The mean duration of administration was 65 ± 51 days (range: 11–147 days). The mean doses were 200–400 mg/day (3.1–9.76 mg/kg/day) for INH, 78.8–450 mg/day (1.61–13.4 mg/kg/day) for RFP, and 500–1,000 mg/day (7.75–23.0 mg/kg/day) for EB. Visual impairment recovered in 11 patients (85%) who took INH or EB or the combinations. In contrast, visual impairment did not recover in 2 patients whose responsible drugs could not be identified. As the other ophthalmologic complications, 10 patients had cataract , 2 patients had age–related macular degeneration, and one patient had open–angle glaucoma.
Antituberculous drugs may cause optic neuropathy even at a low dose. Since multiple antituberculous drugs are concomitantly administered, the causative agent is usually difficult to identify. The delay in discontinuation of the drug would, in turn, lead to poor visual recovery.
This PDF is available to Subscribers Only